Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 29, 2009, 8:16 PM EDT for Clay County, Parke County, Putnam County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 8:16 PM EDT (00:16 UTC)
- Expired
- May 29, 2009, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 300016
SVRIND
INC021-121-133-300100-
/O.NEW.KIND.SV.W.0037.090530T0016Z-090530T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
SOUTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
SOUTHWESTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 900 PM EDT
* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROCKVILLE...OR 21 MILES NORTHEAST OF TERRE HAUTE...AND MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRIDGETON AROUND 835 PM EDT...
CARBON AROUND 850 PM EDT...
LENA AROUND 855 PM EDT...
HARMONY AROUND 900 PM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 18 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3982 8719 3951 8691 3943 8721 3951 8723
3951 8722 3961 8722 3961 8726 3976 8730
TIME...MOT...LOC 0016Z 327DEG 17KT 3975 8722
$$
JOHNSON3 follow-up statements
000
WWUS53 KIND 300032
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 PM EDT FRI MAY 29 2009
INC021-121-133-300100-
/O.CON.KIND.SV.W.0037.000000T0000Z-090530T0100Z/
CLAY-PARKE-PUTNAM-
832 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN CLAY...SOUTHWESTERN PUTNAM AND SOUTHEASTERN PARKE
COUNTIES...
AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BRIDGETON...OR 16 MILES NORTHEAST OF TERRE HAUTE...
MOVING SOUTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CARBON AROUND 850 PM EDT...
BRAZIL AROUND 900 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3975 8730 3975 8715 3951 8691 3943 8721
3951 8723 3951 8722 3961 8722 3961 8726
TIME...MOT...LOC 0032Z 339DEG 16KT 3965 8719
$$
JOHNSON000
WWUS53 KIND 300048
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT FRI MAY 29 2009
INC021-121-133-300100-
/O.CON.KIND.SV.W.0037.000000T0000Z-090530T0100Z/
CLAY-PARKE-PUTNAM-
848 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTH CENTRAL CLAY...SOUTHWESTERN PUTNAM AND SOUTHEASTERN PARKE
COUNTIES...
AT 848 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CARBON...OR 14 MILES NORTHEAST OF TERRE
HAUTE...MOVING SOUTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BRAZIL AROUND 900 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3973 8729 3972 8712 3951 8691 3947 8713
3949 8717 3951 8719 3961 8722 3961 8726
TIME...MOT...LOC 0048Z 339DEG 16KT 3958 8716
$$
JOHNSON000
WWUS53 KIND 300059
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 PM EDT FRI MAY 29 2009
INC021-121-133-300109-
/O.EXP.KIND.SV.W.0037.000000T0000Z-090530T0100Z/
CLAY-PARKE-PUTNAM-
859 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY...
SOUTHWESTERN PUTNAM AND SOUTHEASTERN PARKE COUNTIES WILL EXPIRE AT
900 PM EDT...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS. SMALL HAIL...FREQUENT
LIGHTNING AND TORRENTIAL DOWNPOURS WILL STILL BE POSSIBLE ACROSS THE
AREA.
LAT...LON 3973 8729 3972 8712 3951 8691 3947 8713
3949 8717 3951 8719 3961 8722 3961 8726
TIME...MOT...LOC 0059Z 339DEG 16KT 3954 8714
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:30 PM EDT, 46 minutes earlier.
Area forecast discussion, May 29, 7:30 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 730 PM EDT FRI MAY 29 2009 .AVIATION DISCUSSION...FOR THE 00Z TAFS A WEAK COLD FRONT WAS MOVING THROUGH THE TAF LOCATIONS FRIDAY EVENING. THERE IS ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORM ALONG IT. THERE IS LIMITED MOISTURE IN THE VERY LOW LEVELS. THIS WILL LIMIT THE AMOUNT OF PCPN. CONDITIONS WILL BE VFR. A BRIEF PERIOD OF MVFR CONDITIONS MAY OCCUR WITH ONE OF THE STRONGER STORMS. THE SHOWERS AND THUNDERSTORMS WILL BE OUT OF THE AREA BY 04Z. ON SATURDAY ANOTHER COLD FRONT WILL MOVE THROUGH. THIS WILL AGAIN CAUSE SOME SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. THE LARGEST COVERAGE WILL BE IN THE BMG AREA WITH LIMITED COVERAGE IN THE LAF AREA. SOME MVFR CONDITIONS MAY OCCUR WITH A THUNDERSTORM. && .DISCUSSION...NWLY UPPR FLOW XPCTD ACRS THE AREA FOR THE NEXT SEVERAL DAYS AS UPPR LO CURRENTLY OVR WRN HUDSON BAY DRFTS SEWD INTO NEW ENGLAND BY SUN NIGHT/MON MORN. AT THE SFC...WK FNT CURRENTLY ACRS THE SRN GRTLKS WL DRFT THRU THE LOCAL AREA TONIGHT...WHILE A STRONGER CDFNT...ASSOCIATED WITH CANADIAN UPPR LO...MOVS THRU SAT EVEN. MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS. FCST FOCUS CENTERS ON POPS. FOR TONIGHT...INSTABILITY HAS BEEN INCRASING AHEAD OF WK CDFNT... ALTHOUGH NOTHING TOO IMPRESSIVE YET. SOME ACTVTY MAY STILL DVLP NR FNT AS IT SAGS THRU LTR THIS EVEN. WITH LTL IN THE WAY OF UPPR SUPPORT...XPCTG ACTVTY TO BE MAINLY DIURNAL IN NATURE. WL GO WITH CHC POPS TIL ABOUT MIDNIGHT LOCAL TIME...WITH DRY CONDS AFT THAT. IN THE LTR PDS...MODEL DATA SUGGEST ORGANIZED TSTM DVLPMT PSBL LT TONIGHT IN THE IA/NRN MO/WRN IL RGN. IF THIS OCCURS...REMNANTS OF THIS WL PROBABLY PASS THRU THE LOCAL AREA DURG THE DAY SAT. LOCATIONS TO BE AFFECTED DEPENDANT ON EXACTLY WHERE/IF THINGS INITIALLY DVLP...BUT AT THIS TIME THE SWRN ZONES SEEM TO BE FAVORED. WL GO WITH CHC POPS ON SAT WITH THE HIGHEST POPS IN THE SW. WL CONT WITH CHC POPS INTO SAT NIGHT AS CDFNT MOVES THRU. SFC HI PRES BLDS IN BY SUN...SO WL GO WITH DRY CONDS AT THAT TIME. BASED ON LO LVL THICKNESSES...THE GFS MOS TEMPS FOR TONIGHT/SAT LOOK A LTL ON THE WARM SIDE. WL NUDGE DOWN THE NUMBERS A BIT IN THOSE PDS. LTR PDS LOOK OK FOR NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JAS AVIATION...SH
Hazardous weather outlook, May 29, 11:51 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1151 AM EDT FRI MAY 29 2009 INZ021-028>031-035>049-051-052-301600- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- 1151 AM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WINDS...SMALL HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE POSSIBLE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-067-301600- SULLIVAN-KNOX- 1151 AM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER INTO FRIDAY. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ053>057-061>065-068>072-301600- OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1151 AM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, May 29, 8:05 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 805 PM EDT FRI MAY 29 2009 INZ044-045-052-300030- CLAY-PARKE-PUTNAM- 805 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLAY...PARKE AND WESTERN PUTNAM COUNTIES UNTIL 830 PM EDT... AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF BRIDGETON...OR 8 MILES NORTHEAST OF TERRE HAUTE. THIS STORM NEARLY STATIONARY. PENNY SIZE HAIL...WINDS AROUND 40 MPH...AND TORRENTIAL DOWNPOURS DROPPING UP TO AN INCH OF RAIN WILL OCCUR IN THIS STRONG THUNDERSTORM. * THIS STORM WILL BE NEAR... BRIDGETON AROUND 830 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JOHNSON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:48 PM EDT | Areal Flood Warning | IND | Clay, Parke, Vermillion, Vigo | 2 hr |
| May 30, 7:30 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 45 min |
| May 30, 7:37 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 38 min |
| May 30, 7:41 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 19 min |
| May 30, 7:50 PM EDT | Tornado Warning | IND | Boone, Clinton | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.